Dealing With Chemotherapy and Nausea

Nausea and vomiting are less common with chemotherapy today, thanks to newer cancer drugs and medicines to treat these side effects or prevent them. When they do happen, it tends to be less severe and pass more quickly than in the past.

Different drugs work for different people, and you may need more than one drug to get relief. Be sure to tell your doctor or nurse if you feel very queasy, have been throwing up for more than a day, or if it's so bad that you can't keep liquids down. That could lead to dehydration, which can cause serious problems if not treated.

What You Can Do

Instead of eating three large meals every day, eat small meals, and eat more often. Nausea is often worse if your stomach is empty. Try to eat more food at a time of day when you feel less ill.

Eat slowly, and chew your food completely. Choose foods that are cold or at room temperature. The smell of hot or warm foods may make you feel sicker. Avoid spicy and fatty foods, including rich and creamy sauces, because they're hard to digest. Foods that cause gas (like vegetables, beans, and soda) can make nausea worse.

Rest after eating, but don’t lie down. Sit up, keeping your head higher than your feet.

If you feel queasy when you first wake up, keep a box of crackers on your nightstand and eat a few before getting out of bed. Or try having a high-protein snack such as lean meat or cheese before going to bed. (Protein stays in your stomach longer than other foods.)

You'll to prevent dehydration. Choose cold beverages such as water, flat soda, or flavored drink mixes. You can also suck on ice cubes and eat Popsicles to stay hydrated. Instead of drinking beverages with your meals, drink beverages and other fluids between meals.

Take your anti-nausea medicine on schedule.

How It Can Affect Your Health

Your body can lose a lot of water and nutrients from repeated vomiting. If you vomit more than three times a day and you don't drink enough fluids, you could become dehydrated.

Also, your cancer drugs can’t work if you’ve thrown them up. If vomiting continues, you may have to stop your cancer treatment temporarily. You may also need fluids through an IV to help your body reset its chemical balance and regain nutrients for energy.

Continued

Let Your Doctor Know

Call your doctor if your vomiting is severe or comes back often so you can't keep anything down, or when you also have any of these symptoms:

Before each treatment session, tell your health care team if you've been feeling queasy.

WebMD Medical Reference Reviewed by Laura J. Martin, MD on July 30, 2017

Sources

SOURCE:

American Cancer Society.

© 2017 WebMD, LLC. All rights reserved.

Pagination